Identifying an opioid use disorder is the first step in getting treatment for yourself or someone else. Addiction is ultimately difficult to hide in the long run. However, it can sometimes be difficult to identify addiction in the early stages. But heroin is often injected intravenously to achieve the most intense high, and that can leave a mark. People that try to hide heroin use may wear long-sleeves, even when it might be conspicuous, like in warm weather. If you do notice the arms of someone who injects heroin, they may have track marks. But what are track marks, and what do they look like?

What are Heroin Track Marks?

Heroin track marks refer to discolored veins that are often signs of damage left by intravenous use of heroin. Heroin itself doesn’t cause this damage. Instead, they can be caused by several other variables that come with injected drug use, including:

  • Physical damage. Chronic drug use can cause you to repeatedly use the same injection site over and over. Repeated use can cause damage to the skin and veins around the injection site. Doctors and nurses avoid damaging veins with needles through skillful injection techniques and verified vein use. Damage can leave scars that cause discoloration.
  • Blunt needles. Older needles can wear away at the point, which causes them to be dull. Dull needles can do more damage as they enter the vein, which leads to bruising and scarring, especially over a period of chronic use.
  • Infections. Infections around the injection site can lead to potentially serious medical complications. But it can also lead to visible discoloration, swelling, pus discharge, redness, and yellowed skin.
  • Contaminants. Street heroin typically contains contaminants and adulterants. In some cases, these additives are inert and aren’t active ingredients. However, even substances like starch, sugar, and baking soda can be dangerous when they’re injected. Some substances can damage the vein or clump up, causing veins and collapsed lungs.

What Do Heroin Track Marks Look Like?

Track marks are among the most well-known signs of injected drug abuse. However, the signs of intravenous drug use can vary from person-to-person, depending on several factors. The length of time the drug was injected and the cause for the damage can cause the track marks to look different. It can also depend on how recent the injection was. Marks aretypically located on the inner elbow, but heroin can also be injected into the wrist, hands, and legs.

Recent injections will appear as redness around the injection site and then dark bruising. As the bruise ages, it may turn a faint yellow or greenish color before fading. Older injection sites may look darker and drier than the surrounding skin. Injection punctures may follow the vein as up and down the arms with multiple red or dark circles on each vein.

Collapsed veins are another sign of long term intravenous drug use. A collapsed vein can appear blue or purple beneath the skin. They may also be raised, bumpy, or sunken in. In cases when the vein causes raised or bumpy textures, the collapsed veins are causing a blockage, which can cause a rupture that leads to more bruising. If this happens in a primary vein that leads to the heart, it can have dangerous consequences.

Tap to GET HELP NOW: (844) 318-7500